Glucocorticoid-induced Diabetic Ketoacidosis in Acute Rheumatic Fever

    loading  Checking for direct PDF access through Ovid

Abstract

Glucocorticoids are used as anti-inflammatory agents and are associated with many side effects including hyperglycemia, hypertension, pancreatitis, peptic ulcer, and so on. Hyperglycemia is a common side effect, but ketoacidosis is observed rarely. We present a girl who developed diabetic ketoacidosis after the administration of methylprednisolone during the treatment of acute rheumatic fever. She did not have diabetes and was not obese. She developed ketoacidosis after glucocorticoid therapy. Glucocorticoid-induced insulin resistance, lipolysis, and ketogenesis were likely to have precipitated ketoacidosis. During the treatment of ketoacidosis, the insulin need of the patient was gradually decreased by reducing glucocorticoid dose. In addition to the gradual reduction in glucocorticoid dose, salicylate therapy could be considered the treatment for insulin resistance. In this patient, screening for blood gases and urine was diagnostic in the diagnosis of ketoacidosis. The risk of ketoacidosis as well as hyperglycemia should be considered in the course of glucocorticoid therapy.

Related Topics

    loading  Loading Related Articles